Virginia, 2014Dense Fog in Virginia, August 6 to 7, 2014
August 6 to 7, 2014 · NWS LWX · 2 events in 2 counties and zones
A cold front moved through the Mid-Atlantic in the evening. Dry air was slow to move in behind it and low level moisture was able to get trapped under the nocturnal inversion before sunrise.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Mid-Atlantic in the evening. Dry air was slow to move in behind it and low level moisture was able to get trapped under the nocturnal inversion before sunrise. This resulted in dense fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 7:37 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 6, 7:37 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
837 PM EDT WED AUG 6 2014
.SYNOPSIS...
A COLD FRONT IS PASSING THROUGH THE AREA. HIGH PRESSURE WILL RETURN
THURSDAY BEFORE SHIFTING INTO NEW ENGLAND FRIDAY THROUGH THE
WEEKEND. WAVES OF LOW PRESSURE WILL RIDE ALONG A BOUNDARY TO OUR
SOUTH DURING THIS TIME...BRINGING UNSETTLED CONDITIONS THIS
WEEKEND INTO EARLY NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
FNT RMNS IN THE SRN PART OF THE FCST AREA. PCPN CONTINUES TO BE
ON THE WANE. HV RMVD TSTMS FM THE PCPN WORDING...AND CUT THE POPS
BACK TO THE GNRL AREA OF WHERE THE RW ARE CURRENTLY OCCURRING.
DRIER AIR WILL BE SLOW TO FILTER IN OVRNGT.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
HIGH PRESSURE BUILDS OVER THE GREAT LAKES ON THURSDAY...WITH
NORTHERLY FLOW ACROSS THE MID-ATLANTIC. SHOULD BE DRY AND SLIGHTLY
LESS HUMID WITH HIGHS IN THE LOW/MID 80S. THE UPPER TROUGH PULLS
AWAY ON FRIDAY...AND ZONAL FLOW DEVELOPS...ALLOWING WEAK
DISTURBANCES TO SWING ACROSS THE REGION. ALTHOUGH THE SFC FRONT WILL
BE WELL TO THE SOUTH...A POTENTIAL INVERTED TROUGH FEATURE WILL BE
POSSIBLE ALONG WITH OVERRUNNING PRECIP. THE QUESTION IS HOW FAR
NORTH THAT PRECIPITATION CAN GET. MODELS CONTINUE TO DISAGREE...WITH
THE ECMWF JUST GRAZING OUR SOUTHERN COUNTIES...BUT OTHER GLOBAL
MODELS FURTHER NORTH /AND POTENTIALLY HEAVY/.
DELAYED THE START OF POPS ON FRIDAY TO THE AFTERNOON...AND CONFINED
THEM TO THE SWRN HALF /SHEN VALLEY AND CHARLOTTESVILLE AREAS/. I
GRADUALLY BRING THOSE POPS NORTHWARD BY SATURDAY AS THE SFC HIGH
BEGINS TO SLIDE INTO NEW ENGLAND. IF THE HEAVIER/STEADIER SOLUTIONS
PAN OUT FOR THE SHENANDOAH VALLEY...TEMPS COULD STRUGGLE TO REACH 70
AND IT COULD BE A TOTAL WASHOUT. DC/BALT METRO AREAS HAVE MORE
POTENTIAL TO BE DRIER/WARMER.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
QUASI-STATIONARY BOUNDARY ACROSS CENTRAL WEST VIRGINIA/SOUTHWEST
VIRGINIA WILL REMAIN IN PLACE THROUGH THE WEEKEND. HIGH PRESSURE
WEDGE AND ASSOCIATED DAMMING WILL BUILD BACK OVER THE MID-ATLANTIC
SUNDAY. CLOSED SURFACE LOW OVER THE MID OHIO VALLEY WILL DRIFT
TOWARD THE GREAT LAKES BEFORE FILLING WHEN THE 500MB LOW SWEEPS TO
THE SOUTHEAST TUESDAY. BOUNDARY WILL MOVE OFFSHORE WEDNESDAY IN
RESPONSE TO THE PASSAGE OF THE UPPER LEVEL LOW. MOISTURE...PVA
AND STALLED FRONT WILL SUPPORT DEVELOPMENT OF SHOWERS/
THUNDERSTORMS ACROSS THE CWA THROUGH THE PERIOD.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
COLD FRONT SWINGS THROUGH THE ENTIRE AREA THIS EVENING...AND DRY
CONDITIONS ARE EXPECTED WITH VFR.
VFR EXPECTED THURSDAY AND FRIDAY AT ALL TERMINALS. COULD SEE SOME
SHRA AT KCHO BY FRIDAY...AND ESPECIALLY ON SATURDAY. OTHER TERMINALS
HAVE A CHANCE OF SHRA BUT ONLY A CHANCE. SOME VSBY/CIG RESTRICTIONS
ARE POSSIBLE IN THE STEADY RAIN...MOST LIKELY AT CHO. NOT INCLUDING
THUNDER AT THIS TIME. SHRA POTENTIAL SPREADS EVEN A LITTLE FURTHER
NORTH ON SUNDAY.
&&
.MARINE...
NORTHERLY CHANNELING COULD DEVELOP ON THURSDAY IN THE WAKE OF THE
FRONT. GUSTS APPROACHING SCA CRITERIA ARE POSSIBLE...BUT REACHING
THRESHOLD IS MARGINAL POTENTIALWISE...SO DID NOT ISSUE SCA. HIGH
PRESSURE BUILDS IN FOR FRIDAY/SATURDAY WITH LIGHT WINDS.
EASTERLY FLOW DEVELOPS SUNDAY INTO MONDAY...AND SCA GUSTS ARE
POSSIBLE IN THE LOWER BAY/LOWER TIDAL POTOMAC DURING THAT TIME.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...WOODY!
PRVS...JCE/CEM
Hazardous weather outlook, Aug 6, 6:35 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 PM EDT WED AUG 6 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
735 PM EDT WED AUG 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-071245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
735 PM EDT WED AUG 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.
Dense Fog, Page
- When
- August 6, 10:15 PM EST to August 7, 8:15 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Luray Airport.
Dense Fog, Southern Fauquier
- When
- August 7, 12:15 AM EST to 6:15 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Warrenton Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Rhode Island, August 6, 20141 death · 1 event
- Flash Flooding in Idaho, August 6, 2014$301,000 · 3 events
- Flash Flooding in Nevada, August 6, 2014$65,000 · 3 events
- Hail and Damaging Winds in Kansas, August 6 to 7, 2014$18,000 · 62 kt wind · 14 events
- Damaging Winds in Virginia, August 6, 2014$18,000 · 50 kt wind · 4 events
- Heavy Rain in Iowa, August 6, 201413 events
- Hail and Damaging Winds in New York, August 6, 20141.75 in hail · 10 events
- Hail and Damaging Winds in Maine, August 6, 20141 in hail · 5 events
- Damaging Winds in Kansas, August 6, 201460 kt wind · 4 events
- Flash Flood and Hail in Nevada, August 6, 2014$1,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Missouri, August 6, 20141.25 in hail · 3 events
- Damaging Winds in Nebraska, August 6, 201452 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540176, 540177.